[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 14, 1953

UNUSUAL REACTION FOLLOWING USE OF PHENYLBUTAZONE (BUTAZOLIDIN®)REPORT OF A CASE

JAMA. 1953;151(7):556-557. doi:10.1001/jama.1953.02940070022007a
Abstract

Phenylbutazone (butazolidin®) is a drug widely used for relief of arthritis and allied disorders. It was first synthesized in 1948 and has received extensive clinical trial. Its pharmacology was investigated by Wilhelmi, who showed that in laboratory animals it acted as a mild analgesic, a moderately powerful antihistaminic, an antiphlogistic, and an antipyretic. The drug is used chiefly by the oral route. The reported incidence of undesirable side reactions has varied from 25 to 33%, while in about 12% of cases the toxic manifestations made it necessary to discontinue the use of the drug. Toxic reactions described have been edema, nausea and abdominal discomfort, reactivation of latent peptic ulcer, anemia, vertigo, and skin eruptions.

REPORT OF CASE

A 44-year-old white man was admitted to Prospect Heights Hospital on Sept. 5, 1952, with a history of chills, fever, malaise, sore throat, dysphagia, photophobia, blepharospasm, and a generalized eruption for two days.

First Page Preview View Large
First page PDF preview
First page PDF preview
×